Home

Tvp19 11omslag kijk verder

Tijdschrift voor Psychiatrie 48 (2006) 3, 229 - 234

Case report

Galactorroe en het gebruik van selectieve serotonineheropnameremmers

A.M. Wessels - van Middendorp, L. Timmerman

The subject of this case study is a female patient who was treated with a selective serotonin reuptake inhibitor (ssri), citalopram, because of a depressive episode. She developed symptoms of galactorrhea; there was a time relationship between suspension of the treatment with citalopram and a reduction of the galactorrhea symptoms. The consulting internist assumed that the symptoms were due to hyperprolactinemia arising from under-supplementation of thyroid hormone and resultant hypothyroidism. Psychiatrists usually see galactorrhea in patients who are taking antipsychotics. However, few psychiatrists know that galactorrhea can also be caused by ssris. When a patient has symptoms of bilateral galactorrhea and has used an ssri and when hyperprolactinemia has been found in laboratory tests it is probably advisable to stop the ssri medication. The article mentions what additional research is needed.

keywords galactorrhea, hyperprolactinemia, serotonin reuptake inhibitors